Minnesota, 2016

Damaging Wind in Minnesota, July 12, 2016

July 12, 2016 · NWS FGF · 1 event in 1 county or zone

An upper low over southern Canada helped spawn afternoon showers and thunderstorms along and north of the highway 200 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper low over southern Canada helped spawn afternoon showers and thunderstorms along and north of the highway 200 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 2:03 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 2:03 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT TUE JUL 12 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 123 PM CDT Tue Jul 12 2016

Forecast challenges will be rain chances and temperatures. Minimal
impacts expected through the short term.

Upper low will propagate east to far western Ontario by tomorrow
morning. Associated mid level impulse will continue to rotate
through the fa with shra/isold T continuing mainly across the far
north closer to vcnty of upper low. Farther south shra should
dissipate with loss of heating. Deeper layered RH on back side of
upper low will spread thicker cloud cover southward during the
overnight so any clearing this evening will be short lived and
limited to the far south. Dewpoints from 55-60 overnight will hold
temperatures up in spite of cold advection. Some guidance bringing
in some light fog to the far north towards morning but not blo 3
miles so will leave out of forecast for now.

As deeper layered rh spreads southward on back side of departing
upper low plenty of cloud cover expected across the region
tomorrow. Showers may be more widespread as shear axis drops
through however not anticipating any thunder with stable air mass
and nil cape. Cold advection and cloud cover will hold
temperatures down well blo average. Fortunately winds will not be
as strong as today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM CDT Tue Jul 12 2016

Wednesday night through Friday...Northwesterly flow aloft sets up as
the main upper trough moves off the the east. Several weak
shortwaves will be coming through, with one on Thursday, and a
weaker ripple skirting the area Friday/Friday night. With limited
instability and weak shear, think that any convection generated by
these waves will be fairly weak. With cold air advection and surface
high pressure temperatures will be on the cooler side with lows in
the 50s and highs in the upper 60s to low to mid 70s.

Saturday and Sunday...Flow starts to become more zonal, with the
deterministic models showing some differences by Sunday as the ECMWF
building in a brief ridge while the GFS remains more zonal. Will
keep the general trend of temperatures warming up slightly and more
active on the convective side on things.

Monday and Tuesday...Upper level winds shift back to the southwest.
A fair amount of uncertainty in exact timing of shortwaves and
therefore precip. Will keep the blended solution for POPs going and
temps should be warming back up to near to above seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Jul 12 2016

SCT SHRA and ISOLD T will be spreading across the northern tier of
counties this afternoon. Best chances will be in the DVL basin
with GFK/TVF on southern fringe. With spotty nature maintained
VCSH/TS at northern sites. Guidance continues to bring MVFR
possible IFR cigs into the northern FA late tonight as low shifts
east. Windy conditions will gradually diminish this evening.

&&

.FGF Watches/Warnings/Advisories...
ND...Wind Advisory until 8 PM CDT this evening for NDZ014-015-024-026-
     028-038.

MN...None.
&&

SHORT TERM...Voelker
LONG TERM...JR
AVIATION...Voelker
Hazardous weather outlook, Jul 12, 3:07 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
407 AM CDT TUE JUL 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
407 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN ZONES
TODAY...PRIMARILY NORTH OF A VALLEY CITY TO FARGO TO BEMIDJI LINE.
SEVERE WEATHER IS NOT EXPECTED TODAY. ALSO...WINDY CONDITIONS ARE
EXPECTED FROM DEVILS LAKE TO VALLEY CITY TODAY. A WIND ADVISORY
HAS BEEN ISSUED FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE
WEEK. SEVERE STORMS ARE NOT EXPECTED...HOWEVER. A BETTER CHANCE
FOR THUNDERSTORMS WILL COME OVER THE WEEKEND AND ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KNUTSVIG

In the hours before

Local storm report, Jul 12, 11:59 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 PM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     10 N LANGDON            48.91N 98.37W
07/11/2016                   CAVALIER           ND   EMERGENCY MNGR

            TREES DOWN AND CAMPER DAMAGE AT THE MT CARMEL RECREATION
            AREA.

&&

AVOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 12, 5:45 PM CST
Where
Pennington County, (Tvf)thief Rvr Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.070, -96.180

Several trees were damaged on a farmstead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637585.